Alabama, 2023Tornado and Damaging Winds in Alabama, March 24, 2023
March 24, 2023 · NWS BMX · 4 events in 2 counties and zones
A multi-day severe weather event produced all modes of severe weather across Central Alabama, starting during the evening hours on Friday, March 24th. An upper low parked over the Midwest States and an upper ridge over the Florida Peninsula produced a deep layer of moisture and shear over Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A multi-day severe weather event produced all modes of severe weather across Central Alabama, starting during the evening hours on Friday, March 24th. An upper low parked over the Midwest States and an upper ridge over the Florida Peninsula produced a deep layer of moisture and shear over Alabama. A slow moving surface cold front provided the focus for severe storms Friday evening across the northwest portions of Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 24, 7:30 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 24, 7:30 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
830 PM CDT Fri Mar 24 2023
...New SHORT TERM...
.SHORT TERM...
(Tonight through Saturday)
Issued at 751 PM CDT FRI MAR 24 2023
A mixed mode of convection has developed near the Mississippi
River this evening. Some isolated activity has tried developing
well ahead of this main activity, but has been having a tough time
maintaining itself. The surface low was deepening over Arkansas
and the pressure gradient was tightening just to our west. These
enhanced winds will move into Central Alabama in a few hours. Will
keep wind gusts overnight in the 45 mph range outside of any
thunderstorm activity. Enhanced low and mid level winds have
overspread the warm sector in Mississippi this evening. Moisture
was also on the increase as 60 dew points have finally moved into
western and southern areas. Still expecting a strengthening
SBCAPE and SRH profile in the next 4-6 hours if not sooner.
Therefore, the forecast advertisement of tornado and damaging
winds entering western areas by 10 pm will stand. The storms will
tend to gradually weaken with the southeastward extent late
tonight.
75
Previous short-term discussion:
(This afternoon through Saturday)
Issued at 205 PM CDT FRI MAR 24 2023
Strong WAA and gradual low-level moistening is under way across
Central Alabama and to our west over the Lower MS River Valley. This
in advance of a strengthening shortwave trough over OK/TX and
accompanying surface low undergoing rapid cyclogenesis over western
Arkansas which will soon contribute to an outbreak of severe weather
across the Ozarks and ArkLaMiss regions this evening and into the
overnight hours. For this afternoon, developing activity will remain
west of Central Alabama with partly sunny skies promoting warm
temperatures with highs in the lower 80s north to mid/upper 80s
south. Look for non-thunderstorm wind gusts to increase this evening
ahead of the system with gusts up to 45 mph possible across mainly
the northwestern two-thirds of Central Alabama where a Wind Advisory
will be in effect from 7 PM this evening to 7 AM Saturday morning.
The forecast remains on track regarding the overnight severe
potential. While the shortwave is comparatively low-amplitude,
strong low to mid-level flow in addition to pre-frontal dewpoints in
the mid to upper 60s will combine to produce a volatile atmosphere
just to our west suitable for initial development of discrete
supercells over the Lower MS River this evening followed by an
evolution into primarily a linear convective mode over Mississippi.
Conditions will be more than suitable for rotating updrafts with
potential for line-embedded tornadoes as an intensifying 60-70kt low
level jet contributes to large, curved hodographs with progged eff.
SRH of 350-450 m2/s2, and sufficiently steep lapse rates resulting
in 700-1000 J/kg of SBCAPE. Additionally, damaging winds of 60 to 70
mph, owing to the plentiful shear magnitudes, will be possible
along the leading edge of the pre-frontal convective line/QLCS and
especially within bowing segments. It still appears that these
more optimal severe weather conditions and greatest opportunity
for severe storms will focus across northwest portions of Central
Alabama with conditions slowly becoming less favorable with time
and eastward extent with storms reaching the Birmingham metro
shortly after midnight. Although less likely as forcing wanes,
conditions will continue to support a lower end severe potential
across eastern and southeastern portions of Central Alabama, and
gusty winds are likely to associate with the line for the entirety
of its journey across Central Alabama before it exits the area
around 8 AM Saturday morning.
Drier air settles over much of the area tomorrow as the front
stalls oriented east to west across southern Alabama. CAA is
rather non-existent with deep west-southwesterly flow aloft, and
temperatures will warm sharply again during the afternoon. Expect
highs in the upper 70s north to mid 80s south. A few isolated
showers may develop across the south near the stalled front
tomorrow afternoon, but low PWATs around 1" or less should help
subdue the development.
86/Martin
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 355 PM CDT FRI MAR 24 2023
No major changes were made in the extended with multiple days of
rain chances except for Wednesday. This will include some
marginally severe storms that will be possible on Sunday
afternoon into the evening across the SRN half of C AL for wind
and hail. This will be highly dependent on the progression back
NWD of the warm front for severe chances S of that.
08
Previous long-term discussion:
(Saturday Night through Thursday)
Issued at 312 AM CDT FRI MAR 24 2023
Another severe risk is in place for Sunday afternoon and evening
across the southern half of Central Alabama. A warm front will drift
northward Sunday, with the potential for strong to severe storms to
develop during the afternoon and evening hours to the south of this
boundary. A very moist airmass will be present south of the
boundary, with a good amount of instability from Montgomery, Selma,
and Auburn southward. This is more of a damaging wind and hail
threat and the overall threat itself is more conditional owing to
the exact placement of the boundary and the northward extent of the
higher instability.
Otherwise, Sunday into Monday will feature a decent chance of
rainfall across the entire region. Another pulse of energy along the
boundary will bring more rain to the area on Tuesday, although went
with lower PoPs compared to Monday to reflect lesser confidence in
both overall coverage and rainfall amount. Rainfall totals for the
entire period Sunday through Tuesday currently look to be in the 1-
2" range along and south of I-20, with lesser amounts on the order
of 0.25-0.5" further north and northwest in Central Alabama. Locally
higher amounts of up to 2.5" may be possible along and south of I-85
based on current forecast trends, so minor puddling and ponding may
be an issue in localized areas.
Highs Tuesday and Wednesday will be in the upper 60s to mid 70s with
lows in the 40s to 50s. Wednesday will be dry before another system
slides through with more rain chances Thursday into Thursday night.
12
&&
.AVIATION...
(00Z TAFS)
Issued at 728 PM CDT FRI MAR 24 2023
VFR and breezy conditions start off this period over Central
Alabama. South winds were generally 10kts to 20kts and will
increase this evening. The potential will be for 20 to 30kt winds
by 06-09z and then dropping back to 10 to 20kts by sunrise. The
southerly winds will slowly veer to west southwest by periods end.
Clouds are already developing to the south and west and expect
MVFR ceilings before 06z at most terminals. Showers and
thunderstorms are expected overnight into Saturday. Between
04-06z, storms will begin affecting TCL/BHM/EET and potentially
affect the remainder of the terminals through 13-15z. VFR
conditions develop by 17-19z at most terminals as drier air moves
in and ceilings clear up.
75
&&
.FIRE WEATHER...
Showers and storms will move through tonight into Saturday
morning, with relative humidity values falling into the 30 to 40
percent range Saturday afternoon with 20ft winds 10 to 15 mph
with higher gusts. Chances for showers and storms return late
Saturday night into Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 61 80 49 79 / 100 20 0 20
Anniston 61 80 55 79 / 100 20 10 30
Birmingham 62 81 55 79 / 100 10 0 30
Tuscaloosa 64 82 55 79 / 100 10 0 30
Calera 62 82 56 79 / 100 20 10 40
Auburn 63 82 61 76 / 80 50 20 50
Montgomery 67 86 61 78 / 90 30 20 50
Troy 69 87 64 80 / 80 50 20 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Saturday for the following
counties: Autauga-Bibb-Blount-Calhoun-Cherokee-Chilton-Clay-
Cleburne-Coosa-Dallas-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-
Marengo-Marion-Perry-Pickens-Shelby-St. Clair-Sumter-Talladega-
Tuscaloosa-Walker-Winston.
&&
SHORT TERM...75
LONG TERM....08
AVIATION...75
Hazardous weather outlook, Mar 24, 2:36 PM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 PM CDT Fri Mar 24 2023
ALZ011>015-017>050-252345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 PM CDT Fri Mar 24 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Southerly winds will increase this evening, becoming sustained at 15
to 25 mph, with gusts up to 45 mph.
Severe thunderstorms are possible from 10 PM tonight through 8 AM
Saturday for much of Central Alabama. Tornadoes and damaging wind
gusts are the primary threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Severe storms remain possible through 8 AM Saturday morning.
Severe thunderstorms are possible Sunday afternoon through Sunday
night for the southern half of Central Alabama. Large hail and
damaging wind gusts are the primary threats at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
tonight through Saturday morning, as well as on Sunday.
Thunderstorm Wind, Marion
- When
- March 24, 10:24 PM CST to 10:25 PM CST
- Where
- Marion County, Hamilton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.130, -87.980
Numerous reports of uprooted trees and downed power lines in the city of Hamilton.
Tornado, Marion
- When
- March 24, 10:44 PM CST to 10:49 PM CST
- Where
- Marion County, 0.97 mi NE of Tessner to 1.76 mi NE of Bear Creek
- Rating
- EF1
- Path length
- 5.19 mi
- Path width
- 275 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.278, -87.766
National Weather Service meteorologists surveyed damage in northeast Marion County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado touched down along the Horseshoe Bend area of Bear Creek. The tornado tracked eastward where it produced its most significant damage along Highway 172 and Highway 241, where numerous pine trees were snapped. Additional trees were uprooted as the tornado approached Highway 13, where it also caused damage to a house and barn on County Road 65. The tornado dissipated along the banks of the Upper Bear Creek Reservoir.
Thunderstorm Wind, Winston
- When
- March 24, 10:52 PM CST to 10:53 PM CST
- Where
- Winston County, Haleyville Posey Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.280, -87.600
Posey Field Airport in the city of Haleyville measured a 59 mph wind gust. Multiple trees uprooted and power lines downed in Haleyville.
Thunderstorm Wind, Winston
- When
- March 24, 10:54 PM CST to 10:55 PM CST
- Where
- Winston County, 0.69 mi N of Pebble
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.290, -87.550
Extensive damage to Barns and Silos near the intersection of Highway 243 and County Road 3418. Barn shifted off foundation and collapsed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083446, 1083448, 1083447, 1089285.